Heavy Snow, Lake
- When
- February 20, 5:00 AM EST to 10:00 PM EST
- Where
- Lake forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Heavy snow developed during the early morning hours of the 20th and 6 to 12 inches fell across much of central lower Michigan. The heaviest snowfall total was received from Alma where 14 inches of snow fell.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Heavy snow developed during the early morning hours of the 20th and 6 to 12 inches fell across much of central lower Michigan. The heaviest snowfall total was received from Alma where 14 inches of snow fell. Most of the snow fell in a six hour period between noon and 6 p.m. E.S.T.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 20, 3:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 AM EST SUN FEB 20 2005 .SHORT TERM... OUR PRIMARY SHORT TERM FORECAST CHALLENGE IS TO DETERMINE SNOWFALL AMOUNTS FOR TODAY THROUGH TONIGHT. WE ALSO HAVE TO ASSESS THE POTENTIAL FOR FREEZING RAIN AND RAIN OVER OUR SOUTHERN CWA AND MAKE VERY TOUGH HEADLINE DECISIONS. AT 06Z THE SFC WX MAP SHOWS A 1004 MB LOW OVER CENTRAL KANSAS WITH A WARM FRONT SE THROUGH OKLAHOMA AND ARKANSAS. A QUASI STATIONARY FRONTAL BOUNDARY EXTENDS FROM IOWA EAST ALONG THE WI/IL BORDER AND FURTHER EAST TO THE MI/IN BORDER. THIS IS GOING TO BE A PROLONGED ISENTROPIC UPGLIDE EVENT NORTH OF THE QUASI STATIONARY BOUNDARY WHICH WILL TRY TO LIFT VERY SLOWLY NORTH AS A WARM FRONT LATER TODAY. PRECIPITATION WILL BREAK OUT ACROSS OUR AREA THIS MORNING, FUELED BY INCREASING LOW TO MID LEVEL MOISTURE AND MID LEVEL LIFT. AN ETA TIME HEIGHT RH X-SECTION FOR THIS AFTERNOON SHOWS DEEP MOISTURE UP TO ABOUT 15 KFT ACCOMPANIED BY DECENT MID LEVEL OMEGAS OF 5 TO 10 MICROBARS/SEC. ISENTROPIC UPGLIDE IS VERY IMPRESSIVE WITH ORIENTATION OF WINDS VIRTUALLY PERPENDICULAR TO THE THE CONSTANT PRESSURE SURFACES. IN TERMS OF STABILITY, THE ETA SHOWS IMPRESSIVE 700 MB F-VECTOR CONVERGENCE WILL DEVELOP ACROSS OUR SOUTHERN CWA LATE THIS AFTERNOON AND EVENING. AN ETA TIME HEIGHT X-SECTION OF NEGATIVE EQUIVALENT POTENTIAL VORTICITY SHOWS VALUES OF 0 TO -1 THIS AFTERNOON AND EVENING OVER MOST OF OUR CWA IN THE 700 TO 500 MB LAYER, ALSO INDICATIVE OF THIS MID TO UPPER LEVEL INSTABILITY WHICH WILL DEVELOP. A PROG OF UPPER LEVEL SATURATED EQUIVALENT GEOSTROPHIC POTENTIAL VORTICITY ALSO INDICATES THIS WITH VALUES OF AROUND ZERO BY THIS EVENING OVER MOST OF OUR AREA. THIS IS A REALLY TRICKY EVENT TO FORECAST B/C ATTM RADAR RETURNS FROM UPSTREAM ARE NOT ALL THAT IMPRESSIVE AND IT CERTAINLY IS NOT AN IMPRESSIVE LOW PRESSURE SYSTEM. THE 500 MB SHORTWAVE IS VERY WEAK AND ILL DEFINED AND SEVERAL WEAKER IMPULSES OF ENERGY AND PVA WILL MOVE THROUGH (AS OPPOSED TO A MUCH MORE VIGOROUS SHORTWAVE WHICH WE WOULD TYPICALLY LOOK FOR). THE FAVORED SNOW GROWTH REGION OFF THE BUFKIT OVERVIEW IS WAY UP THERE TOO, AROUND 15 KFT, BUT THIS DOES CORRESPOND WELL TO DECENT MID LEVEL OMEGAS AND FCST SOUNDINGS LOOK VERY MOIST ALL THE WAY UP BY THIS AFTN/EVE. TO COMPLICATE MATTERS FURTHER, THE ETA LOOKS CONSIDERABLY COLDER ACROSS OUR SOUTHERN CWA THAN A BLEND OF THE GFS/CANADIAN. THE ETA FCST SOUNDINGS FOR THIS EVENT SUGGEST PCPN TYPE WOULD BE PREDOMINANTLY SNOW TODAY ACROSS THE MAJORITY OF OUR CWA, WITH SNOW ONLY BECOMING MIXED WITH OR CHANGING OVER TO FZRA ACROSS OUR SOUTHERN TWO TIERS OF COUNTIES. NGM FCST SOUNDINGS ALSO LOOK COLDER ACROSS OUR SOUTH AND MORE IN LINE W/THE ETA. ON THE OTHER HAND, GFS FCST SOUNDINGS FOR OUR SOUTH INDICATE PCPN WILL CHANGE TO FZRA AND THEN RAIN LATE THIS AFTERNOON AND EVENING ACROSS OUR SOUTHERN CWA. THIS IS ALL RELATED TO THE EXACT TRACK AND STRENGTH OF THE SFC LOW ITSELF AND HOW FAR NORTH THE BOUNDARY WILL LIFT IN ADVANCE OF THE SFC LOW. WE ARE GOING TO SPLIT THE DIFFERENCE OF THE GFS/CANADIAN VERSUS ETA/NGM SOLUTIONS. IF I HAD TO LEAN, IT WOULD BE TOWARDS THE ETA B/C SUCH A WEAK H5 WAVE IS MORE CONDUCIVE TO A WEAKER AND DIFFUSE SFC LOW TRACKING EAST AND FURTHER SOUTH THAN WHAT THE RGNL CANADIAN IN PARTICULAR SUGGESTS. I BELIEVE PCPN TYPE WILL BE ALL SNOW ACROSS OUR NORTHERN CWA. PCPN TYPE ACROSS OUR CENTRAL AND SOUTH CENTRAL CWA (I-96 CORRIDOR) WILL ALSO BE PREDOMINANTLY SNOW, BUT FCST SOUNDINGS AND CRITICAL THICKNESS PROGS SUGGEST WE NEED TO ACCOUNT FOR A BRIEF PERIOD THIS EVENING WHEN PCPN COULD BECOME MIXED WITH -FZRA. WE BELIEVE SNOW WILL BECOME MIXED WITH FZRA ACROSS OUR SOUTHERNMOST TIERS OF COUNTIES (I-94 CORRIDOR) BY LATE AFTN, AND MAY BRIEFLY GO OVER TO ALL RAIN, PARTICULARLY IF THE GFS/CANADIAN BLEND VERIFIES WITH WARMER AIR GETTING INTO THE LOWER LEVELS (VERY EVIDENT OFF GFS FCST SOUNDINGS ALONG I-94). WE WILL HOIST A WINTER STORM WARNING FOR AVG SNOW ACCUMS OF 6 INCHES OR SLIGHTLY MORE IN 12 HRS FROM ALLEGAN... BARRY... EATON AND INGHAM COUNTIES NORTH. WE EXPECT THE MAJORITY OF THE SNOW WILL FALL THIS AFTERNOON THROUGH MID EVENING. THIS WILL ALSO BLEND WITH DTXS DECISION TO ISSUE A WINTER STORM WARNING FOR THEIR COUNTIES ADJACENT TO OURS, WHICH THEY ALREADY MADE YESTERDAY EVENING. ACROSS OUR SOUTHERNMOST TIER OF COUNTIES, WE DONT THINK THEY WILL QUITE GET WARNING CRITERIA SNOWFALL, SINCE PCPN THERE WILL CHANGE OVER THE FASTEST TO FZRA AND RA LATE THIS AFTN AND EVENING. WELL GO WITH A WINTER WX ADVISORY FOR ABOUT 3-5 INCHES OF SNOW ACROSS THAT AREA BEFORE IT BECOMES MIXED WITH/CHANGES OVER TO FZRA AND RA LATE THIS AFTN AND EVENING. THIS WILL ALSO MESH VERY WELL WITH OUR COORD WITH IWX IN WHICH THEY INDICATED THEY WILL BORDER THOSE COUNTIES WITH AN ADVISORY AS WELL. ALSO, THINKING PHYSICALLY ABOUT WHAT IS GOING ON HERE, AS THE BOUNDARY LIFTS UP TO NEAR THE 94 CORRIDOR, I SUSPECT THE BAND OF STEADIER PCPN WILL SHIFT A LITTLE FURTHER NORTH INTO OUR CENTRAL / NORTHERN CWA LATE THIS AFTN/EVE AS A RESULT OF THE ISENTROPIC UPGLIDE AND MID LEVEL OMEGAS NORTH OF THE BOUNDARY. 700 MB F-VECTOR CONVERGENCE SHOWS THIS VERY NICELY TOO. AFTER SOME LINGERING PCPN THROUGH THE LATE EVENING HOURS, DRIER AIR WILL FILTER IN BEHIND THE LOW PRESSURE WAVE AND GRADUALLY BRING AN END TO PCPN OVERNIGHT. THEN IT APPEARS A SFC HIGH PRESSURE RIDGE WILL BUILD IN FOR MONDAY INTO TUESDAY. 850 MB TEMPS WILL NOT BE SUFFICIENTLY COLD FOR LES MONDAY INTO TUESDAY. THE GFS SHOWS A SFC TROUGH TO OUR NORTH MONDAY NIGHT INTO TUESDAY AND THE ETA SHOWS A STRONGER SFC TROUGH WITH PRETTY DECENT PVA MOVING INTO OUR CWA TUESDAY. WELL GO WITH LOW CHC POPS FOR SNOW SHOWERS TUESDAY INTO TUESDAY NIGHT. VERY CHALLENGING FORECAST THIS A.M. IT IS VERY ENCOURAGING TO SEE NUMEROUS VISBYS NOW DOWN TO 3/4 TO 1 1/2 MILES UPSTREAM IN MN/WI I APPRECIATE THE COORD APX... IWX... AND DTX. .LONG TERM... AS IF ONE REX BLOCK WAS NOT ENOUGH... THE MODELS SUGGEST THERE WILL BE REX BLOCKS ON BOTH WESTERN AND EASTERN NORTH AMERICA BY THE END OF THE WEEK WHILE THIS IS A BIG CHANGE FROM YESTERDAYS (19TH 00Z) RUN OF THE GFS... IT IS WELL SUPPORTED BY THE LATEST CANADIAN MODEL AND HAS SUPPORT FROM THE LATEST ECMWF TOO. GIVEN THAT... COLD WEATHER IS THE WORD FOR SOUTHWEST MICHIGAN FOR THE NEXT WEEK OR SO. I HAVE PUSHED ALL THE HIGHS BELOW FREEZING INTO THIS COMING WEEKEND AS A RESULT. THERE IS NOW THE SUGGESTION OF A STORM SYSTEM ON THE NORTHERN STREAM THAT BRINING SNOW TO ALL OF MICHIGAN FRIDAY (BRINGS IN THE SECOND ARCTIC FRONT OF THE WEEK). SO I PUT THAT IN THE FORECAST WITH A LOW CHANCE POP FOR FRIDAY. THE CANADIAN MODEL HAS A 1056 MB HIGH BEHIND THAT FRONT BY FRIDAY. THE GFS IS SOME WHAT WEAKER WITH ONLY A 1048 MB HIGH. EITHER WAY...THERE IS SOME VERY COLD AIR OVER NORTHERN CANADA THAT WOULD COME DOWN IF THIS DOES INDEED HAPPEN. IT MAY EVEN BE COLD ENOUGH TO CANCEL OUT MOST IF NOT ALL OF THE POSITIVE TEMPERATURE DEPARTURE WESTERN MICHIGAN HAS ACCUMULATED SO FAR THIS MONTH. SOME QUESTION OF WIND DIRECTION FOR LAKE EFFECT SNOW BUT 850 MB TEMPERATURES REMAIN BELOW -12C BY WED AND MORE OR LESS REMAIN COLDER THAN THAT THROUGH SUNDAY OF THE FOLLOWING WEEKEND...SEEMS PRUDENT TO HAVE SOME CHANCE OF LAKE EFFECT EACH DAY OTHER THAN FRIDAY WHEN WE HAVE SYSTEM SNOW. I DO WANT POINT OUT THAT THE COLD WEATHER ON THURSDAY AND FRIDAY OF THIS PAST WEEK WAS NOT PICKED UP BY THE GFS UNTIL THE TUESDAY RUN OF THAT MODEL. ONCE AGAIN...COLD IS THE WORD. WE WILL CONTINUE TO MONITOR THIS TREND TO SEE IF FUTURE MODELS CONTINUE THIS TREND. && .GRR WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR ALL BUT THE SOUTHERNMOST TIER OF COUNTIES FOR TODAY AND TONIGHT. WINTER WEATHER ADVISORY FOR SOUTHERNMOST TIER OF COUNTIES TODAY AND TONIGHT. && LAURENS WDM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 612 AM EST SAT FEB 19 2005 LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-201111- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- NEW BUFFALO TO ST JOSEPH-PENTWATER TO MANISTEE- SOUTH HAVEN TO HOLLAND-ST JOSEPH TO SOUTH HAVEN- WHITEHALL TO PENTWATER- 612 AM EST SAT FEB 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A STORM WILL APPROACH THE AREA TONIGHT...BRINGING SNOW TO THE SOUTHWEST PORTION OF LOWER MICHIGAN AFTER MIDNIGHT. BY DAYBREAK ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE...WHICH COULD LEAD TO SOME SLICK ROAD CONDITIONS. SOME HEAVIER SNOW COULD MOVE INTO THE AREA BY DAYBREAK...MAINLY SOUTH AND WEST OF A MUSKEGON TO JACKSON LINE. RIVER LEVELS ARE RUNNING HIGH ACROSS THE AREA...BUT ARE CURRENTLY FORECAST TO REMAIN BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS CONSIDERABLE UNCERTAINTY AS TO THE EXACT TRACK OF THE STORM THAT WILL CROSS THE AREA ON SUNDAY. THE MOST LIKELY SCENARIO HAS THE STORM STAYING SOUTH OF THE INDIANA/MICHIGAN LINE. WITH THIS TRACK MAINLY SNOW WOULD FALL OVER LOWER MICHIGAN. HOWEVER THERE IS A POSSIBILITY THAT STORM COULD TRACK THROUGH LOWER MICHIGAN...WHICH WOULD BRING MORE OF A VARIETY OF PRECIPITATION TO THE REGION...SNOW AND SLEET ALONG WITH SOME FREEZING RAIN. BASED THE MOST LIKELY TRACK OF THE STORM...UP TO 6 INCHES OF NEW SNOW COULD ACCUMULATE...MAINLY ALONG AND SOUTH OF A MUSKEGON TO LANSING LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD. SNOWFALL REPORTS ON SUNDAY WOULD BE USEFUL. MJS
The national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442376, 5442377, 5442378, 5442379, 5442380, 5442381, 5442382, 5442383, 5442384, 5442385, 5442386.